New Mexico, 2023Flash Flood and Heavy Rain in New Mexico, August 23 to 24, 2023
August 23 to 24, 2023 · NWS EPZ · 2 events in 1 county or zone
The remnants of Tropical Storm Harold moved through southern Texas and into the Borderland on August 23. While the storm weakened significantly, some convective thunderstorm bands developed over Otero county on the afternoon of the 23rd and dropped over 3 inches of rain in La Luz.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Harold moved through southern Texas and into the Borderland on August 23. While the storm weakened significantly, some convective thunderstorm bands developed over Otero county on the afternoon of the 23rd and dropped over 3 inches of rain in La Luz. The heavy rainfall was also blamed for a landslide that occurred along Highway 82 near High Rolls during the early morning hours of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 23, 10:12 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 23, 10:12 AM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1112 AM MDT Wed Aug 23 2023
...New AVIATION...
.SYNOPSIS...
Issued at 231 AM MDT Wed Aug 23 2023
Showers and thunderstorms are likely today as the remnants of
tropical storm Harold move through the area. Expect moderate and at
times heavy precipitation that could lead to localize flooding.
The temperatures will be well below the normal with this tropical
system in the vicinity. The temperatures will gradually increase
to at and above the normal with the rains chances decreasing the
rest of the period with this weekend being the hottest over the
next several days.
&&
.DISCUSSION...
Issued at 231 AM MDT Wed Aug 23 2023
Currently, showers and thunderstorms are rolling through the area
as the remnants of tropical storm Harold begin to move in. For
today, expect wide spread showers and thunderstorms with the bulk
of the moisture across the area. Many place will have overcast
skies around sun rise with low ceilings due to this tropical
feature in the vicinity. There will not be a lot of instability
will this system; however, there will be some embedded
thunderstorms that could produce heavy rainfall, which could will
lead to localize flooding. There will be some shear with more of
a stable mid level lapse rate. The main concern with this system
today will be flooding in areas under heavy downpours and areas
with pour drainages. Expect anywhere between 0.5 to 1.0 inches of
rainfall by the end of the day as this system gradually moves
across south western New Mexico. Also, I can't completely rule out
a weak tornado or funnel cloud this afternoon should the
instability increase with some breaks in the sun. Any thing will
be possible with this system as it moves along the southwestern
periphery of a ridge of high pressure centered across parts of the
midwest and central southeast. With increased cloud coverage and
rain-cooled air, the high temperatures this afternoon will be
well below the normal for this time of the year. For tonight, the
center of the tropical system will be located across eastern
Arizona. Moisture will continue to wrap around the low, which
will aide in more showers and a few thunderstorms across much of
the area. However, due to the location of the low, areas west of
the Rio Grande will see the bulk of the precipitation. The winds
will be generally light except in and around thunderstorms. Cloud
coverage will inhibit radiational cooling in some areas; however,
rain-cooled air will cause the low temperatures on Thursday
morning to be below the climatological average especially for most
lowland locations.
For Thursday, active weather will continue as this system drift
across northeastern Arizona. Conditions by then will not be that
active as today as much of the moisture will be mostly over
eastern and northeastern Arizona. There will be better instability
on Thursday that will aide in better thunderstorm developing
across the area. There will be a chance for isolated to scattered
thunderstorms across the much of the CWA with more of the focus
over the mountains and across west of the Rio Grande. The high
temperatures on Thursday afternoon will still be below the average
but not as cool as what they will be today. The winds will be
mainly light and from the south except in and around
thunderstorms. For the rest of the period, there will be continued
chances for showers and thunderstorms as the center of the ridge
maneuvers across the country. By the end of the week, the ridge
will be located across the Central Plains with a trough across the
Pacific West. With these two systems in place, moisture will be
advected from the south aiding in showers and thunderstorm
chances. The upper level ridge by this weekend will shift across
the our area that may cut off precipitation chances mainly for the
lowlands; however, the mountains will see a few storms during the
course of the weekend. The temperatures will increase this
weekend with subsidence aloft. By early next week, the upper
level ridge will shift across to the West and as it does, residual
moisture coupled with daytime heating will allow for showers and
thunderstorms to the develop first across the mountains and then
over the lowlands. Between Tuesday and Wednesday of next week, a
cold front will move down from the north that will also bring a
few showers and thunderstorms by then. Overall, our area will see
the temperatures be at and below the normal through the end of the
week; however, the temperatures will increase to above the normal
by this weekend with daily rain chances.
&&
.AVIATION...
(18Z TAFS)
Issued at 1111 AM MDT Wed Aug 23 2023
Tropical system remnants still moving through the region with best
rainfall along and east of the Rio Grande with P6SM -SHRA
SCT060-080 BKN080-100. Expect rain to continue shifting NE through
the afternoon with some breaks in the clouds expected at least
over Hudspeth and Otero counties, possibly into El Paso. Where
some sun comes out, some strong thunderstorms with 1-3SM +TSRA
BKN020-030 possible. Rain should move out of the area by 06Z with
just a few showers lingering into the morning hours. Winds north
to northeast 5-15KTS but becoming light and more east to southeast
by the end of the period.
&&
.FIRE WEATHER...
Issued at 231 AM MDT Wed Aug 23 2023
For today, a fairly good amount of moisture will be be in place
due to the remnants of tropical storm Harold that will be moving
through the area. Showers and thunderstorms will be expected
throughout the day. The 20ft winds will be mostly light except
across the west slopes of the high terrains with the temperatures
well below the normal. Tonight recovery will be excellent. For
Thursday, the moisture will decrease while still being good
across the area. There will also be continued chances for showers
and thunderstorms especially in the mountains and areas west of
the Rio Grande. The 20ft winds will be light with below average
temperatures. Thursday overnight recovery will be very good to
excellent. For the rest of the period, the winds will be light as
moisture decrease each consecutive days. The temperatures will
increase to at and above the normal though the weekend. There will
be chances for showers and thunderstorms through the end of the
week and into the weekends. With that said, there will be no fire
weather concerns across the entire area through the end of the
period.
The min RHs today will be above 30% in the lowlands and above 50%
in the mountains. The mid RHs on Thursday will be decrease 15 to
20% across the entire. The ventilation rates will be poor to
excellent today then poor to very good on Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 80 71 92 72 / 100 50 40 30
Sierra Blanca 76 62 83 62 / 100 40 60 20
Las Cruces 74 65 89 68 / 100 70 50 40
Alamogordo 76 64 89 65 / 80 70 50 30
Cloudcroft 56 49 67 49 / 90 80 80 20
Truth or Consequences 72 65 84 67 / 90 90 70 40
Silver City 68 59 81 62 / 100 80 90 50
Deming 74 63 89 67 / 90 60 60 40
Lordsburg 74 61 87 67 / 90 70 70 50
West El Paso Metro 77 69 89 72 / 100 50 40 30
Dell City 78 66 89 65 / 100 50 50 10
Fort Hancock 78 66 91 67 / 100 30 50 20
Loma Linda 72 63 82 64 / 100 40 60 20
Fabens 77 67 90 68 / 100 30 40 20
Santa Teresa 75 66 87 68 / 100 50 40 40
White Sands HQ 77 68 88 70 / 100 70 70 40
Jornada Range 73 64 87 66 / 90 70 70 40
Hatch 74 64 89 67 / 100 80 80 40
Columbus 73 64 88 67 / 90 50 50 40
Orogrande 77 64 87 65 / 90 60 60 30
Mayhill 65 54 78 54 / 90 70 80 20
Mescalero 67 52 77 52 / 90 70 80 30
Timberon 63 51 75 52 / 90 70 80 20
Winston 66 56 75 57 / 90 90 90 40
Hillsboro 74 60 84 62 / 100 90 80 50
Spaceport 72 63 87 64 / 90 80 80 40
Lake Roberts 71 53 79 54 / 100 80 90 60
Hurley 74 61 85 64 / 100 70 80 40
Cliff 72 56 88 58 / 100 80 80 40
Mule Creek 72 58 81 61 / 90 80 80 40
Faywood 73 61 84 65 / 100 70 80 40
Animas 74 61 89 65 / 90 50 60 40
Hachita 72 61 88 65 / 90 50 60 40
Antelope Wells 72 60 89 64 / 80 40 50 40
Cloverdale 69 58 86 62 / 80 40 50 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...26-Grzywacz
Hazardous weather outlook, Aug 23, 10:36 AM MST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1136 AM MDT Wed Aug 23 2023
NMZ401>417-TXZ418>424-241745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1136 AM MDT Wed Aug 23 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Scattered rain showers and isolated afternoon thunderstorms have
the potential to produce isolated instances of flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered thunderstorms will be possible through the
weekend, generally favoring area mountains. Localized flooding
will be possible. Additionally, temperatures will rise back into
the mid 90s across the lowlands
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed but any reports are
welcomed.
Heavy Rain, Otero
- When
- August 23, 12:00 PM MST to 6:00 PM MST
- Where
- Otero County, 1.44 mi NNW of La Luz to 1.6 mi S of Cloudcroft
- Reported by
- Mesonet
- Coordinates
- 32.999, -105.961
An observer in La Luz recorded 3.33 inches of rain on the afternoon of the 23rd. Additional heavy rain reports included 2.43 inches in Cloudcroft, 2.35 inches about a mile northwest of High Rolls and 2.14 inches in High Rolls. Several other locations in and around the Sacramento Mountains reported an inch and a half to 2 inches of rain.
Flash Flood, Otero
- When
- August 23, 11:00 PM MST to August 24, 4:00 AM MST
- Where
- Otero County, 2.79 mi WSW of Pinto to 2.47 mi SW of Pinto
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.948, -105.871
Rock slide reported on Highway 82 just west of Mountain Park near the Tunnel Vista observation site due to the heavy rain that fell the previous afternoon/evening. The road remained closed for approximately 2 days.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, August 23 to 25, 20232 injured · $1.4 million · EF2 · 57 events
- Tornadoes and Flash Flooding in Michigan, August 23 to 24, 2023$17 million · EF1 · 44 events
- Flash Flood in Nevada, August 23, 20231 death · $100,000 · 1 event
- Flash Flooding and Flooding in Ohio, August 23 to 25, 20232 injured · $9.9 million · 30 events
- Marine Lightning in Gulf of Mexico, August 23, 20231 death · 1 event
- Lightning Strike in Florida, August 23, 20231 death · 1 event
- Excessive Heat in Louisiana, August 23, 202336 events
- Excessive Heat in Texas, August 23 to 27, 202333 events
- Marine Thunderstorm Winds in Lake Erie, August 23 to 24, 202365 kt wind · 29 events
- Excessive Heat and Heat in Wisconsin, August 23 to 24, 202323 events
- Excessive Heat in Illinois, August 23 to 24, 202322 events
- Excessive Heat in Alabama, August 23 to 26, 202312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129753, 1129754.